Differential effects on out-of-hospital cardiac arrest of dihydropyridines: real-world data from population-based cohorts across two European countries.
Various drugs increase the risk of out-of-hospital cardiac arrest (OHCA) in the general population by impacting cardiac ion channels, thereby causing ventricular tachycardia/fibrillation (VT/VF). Dihydropyridines block L-type calcium channels, but their association with OHCA risk is unknown. We aimed to study whether nifedipine and/or amlodipine, often-used dihydropyridines, are associated with increased OHCA risk, and how these drugs impact on cardiac electrophysiology.
METHODS AND RESULTS
We conducted a case-control study with VT/VF-documented OHCA cases with presumed cardiac cause from ongoing population-based OHCA registries in the Netherlands and Denmark, and age/sex/index date-matched non-OHCA controls (Netherlands: PHARMO Database Network, Denmark: Danish Civil Registration System). We included 2503 OHCA cases, 10 543 non-OHCA controls in Netherlands, and 8101 OHCA cases, 40 505 non-OHCA controls in Denmark. To examine drug effects on cardiac electrophysiology, we performed single-cell patch-clamp studies in human-induced pluripotent stem cell-derived cardiomyocytes. Use of high-dose nifedipine (≥60 mg/day), but not low-dose nifedipine (<60 mg/day) or amlodipine (any-dose), was associated with higher OHCA risk than non-use of dihydropyridines [Netherlands: adjusted odds ratios (ORadj) 1.45 (95% confidence interval 1.02-2.07), Denmark: 1.96 (1.18-3.25)] or use of amlodipine [Netherlands: 2.31 (1.54-3.47), Denmark: 2.20 (1.32-3.67)]. Out-of-hospital cardiac arrest risk of (high-dose) nifedipine use was not further increased in patients using nitrates, or with a history of ischaemic heart disease. Nifedipine and amlodipine blocked L-type calcium channels at similar concentrations, but, at clinically used concentrations, nifedipine caused more L-type calcium current block, resulting in more action potential shortening.
High-dose nifedipine, but not low-dose nifedipine or any-dose amlodipine, is associated with increased OHCA risk in the general population. Careful titration of nifedipine dose should be considered.